Illinois, 2012Hail and Damaging Winds in Illinois, June 16, 2012
June 16, 2012 · NWS ILX · 14 events in 6 counties and zones
An upper-level disturbance interacting with an approaching cold front triggered scattered thunderstorms across north-central Illinois during the late afternoon and evening of June 16th. A few of the storms became severe, producing spotty wind damage and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $215,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance interacting with an approaching cold front triggered scattered thunderstorms across north-central Illinois during the late afternoon and evening of June 16th. A few of the storms became severe, producing spotty wind damage and large hail. In addition, lightning caused a house fire in Dunlap in Peoria County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 16, 9:30 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 16, 9:30 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1030 AM CDT SAT JUN 16 2012
.DISCUSSION...
ISSUED 1030 AM CDT SAT JUN 16 2012
MAIN CONCERN REMAINS WITH ANY POTENTIAL CONVECTION THIS AFTERNOON.
HAVE SEEN A COUPLE SHOWERS POP UP NEAR BLOOMINGTON AND EFFINGHAM
EARLIER...BUT THESE FADED OUT AFTER ABOUT 15-20 MINUTES. SYNOPTIC
COLD FRONT REMAINS OUT TO OUR WEST...FROM SOUTHEAST MINNESOTA TO
CENTRAL KANSAS. REMNANTS OF EARLIER MCS OVER KANSAS SENT A WEAK
BOUNDARY INTO WESTERN MISSOURI THAT WAS EVIDENT ON RECENT VISIBLE
SATELLITE IMAGERY...WHICH COULD BE A SOURCE FOR LATER
REGENERATION. UPPER SHORTWAVE CURRENTLY IN EASTERN NEBRASKA ALSO A
POTENTIAL SOURCE...AS EVIDENT ON LATEST NAM/HRRR RUNS. HOWEVER...
14Z RAP MODEL FAVORS MORE OF A POP-UP ENVIRONMENT OVER OUR AREA.
SLIGHT RISK OF SEVERE WEATHER CONTINUES...WITH STRONG WINDS BEING
MORE OF A THREAT DUE TO THE DRY LOW LEVELS. SLOW STORM MOVEMENT
AND PWAT VALUES OVER 1.5 INCHES FAVOR SOME HEAVY DOWNPOURS IN
AREAS LUCKY ENOUGH TO GET SOME RAIN.
DUE TO THE COMPLICATED SCENARIOS...HAVE NOT MADE ANY APPRECIABLE
CHANGES TO THE RAIN FORECAST. TEMPERATURES STILL LOOK GOOD ASIDE
FROM THE USUAL HOURLY GRID ADJUSTMENTS. HOWEVER...HAVE BUMPED UP
THE DEW POINTS A FEW DEGREES. UPDATED ZONES/GRIDS HAVE BEEN SENT.
GEELHART
&&
.AVIATION...
ISSUED 639 AM CDT SAT JUN 16 2012
UPPER WAVE CURRENTLY OVER NORTHEAST IOWA WILL LIFT NORTHWARD INTO
WISCONSIN TODAY...WITH ANY ASSOCIATED CONVECTION LIKELY REMAINING
NORTH OF THE KILX TERMINALS. AS LOW-LEVEL MOISTURE INCREASES
ACROSS THE AREA...BKN CU FIELD AT AROUND 6000FT WILL DEVELOP.
ISOLATED SHOWERS/THUNDER MAY POP UP IN THIS INCREASINGLY MOIST
AIR MASS AS WELL...HOWEVER AREAL COVERAGE WILL REMAIN MINIMAL...SO
MENTION IN TAFS IS NOT WARRANTED. BETTER CHANCE FOR MORE WIDESPREAD
CONVECTION WILL ARRIVE THIS EVENING AS A COLD FRONT APPROACHES
FROM THE WEST. 06Z NAM SUGGESTS SCT CONVECTION POTENTIALLY
REACHING KPIA BY AROUND 23Z...THEN FURTHER EAST TO KCMI BETWEEN
02Z AND 03Z. DUE TO UNCERTAINTIES CONCERNING TIMING AND EXACT
AREAL COVERAGE OF STORMS...HAVE OPTED TO ONLY MENTION VCTS AT THIS
TIME. ANY STORMS THAT FIRE MAY TEND TO SHIFT SOUTH AND EAST OF THE
TAF SITES OVERNIGHT...SO HAVE ENDED THUNDER THREAT FROM WEST TO
EAST AFTER 08Z. WINDS WILL INITIALLY BE FROM THE SOUTH AT 5 TO
10KT EARLY THIS MORNING...THEN WILL VEER TO THE SOUTHWEST AND
INCREASE INTO THE 10 TO 15KT RANGE FROM LATE MORNING THROUGH THE
AFTERNOON. GUSTS MAY REACH 20 TO 25KT AT TIMES.
BARNES
&&
.PREV DISCUSSION...
ISSUED 330 AM CDT SAT JUN 16 2012
SHORT TERM...TODAY THROUGH MONDAY NIGHT
INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT
OVER ESPECIALLY NORTHERN COUNTIES. THIS DUE TO MCV REMNANTS/1012
MB LOW PRESSURE OVER CENTRAL IA WITH TAIL OF CONVECTION EXTENDING SE
INTO NW PARTS OF ILX CWA NW...CURRENTLY WEST OF PEORIA AND LIFTING
NNE. AIR MASS GETS MORE UNSTABLE THIS AFTERNOON WITH CAPES OF
1500-2500 J/KG WITH SSW FLOW BRINGING IN HIGHER DEWPOINTS IN THE 60S.
GETS MOST UNSTABLE OVER WEST CENTRAL AND NW IL WHERE BEST CHANCE
OF CONVECTION OVER THE IL RIVER VALLEY. HIGHS IN THE LOWER 90S
ACROSS MUCH OF CENTRAL/SE IL...JUST A FEW DEGREES COOLER NW OF THE
IL RIVER WHERE MORE CLOUDS AND HIGHER CHANCES OF
SHOWERS/THUNDERSTORMS TODAY. HAVE SLIGHT CHANCE OF CONVECTION
OVER EASTERN IL THIS AFTERNOON.
SPC HAS SLIGHT CHANCE OF SEVERE STORMS ACROSS CENTRAL AND NW IL
THIS AFTERNOON INTO TONIGHT...THOUGH BEST CHANCES OF SEVERE STORMS
ARE WEST OF IL CLOSER TO APPROACHING COLD FRONT FROM THE PLAINS.
THIS FRONT TO PRESS SE INTO NW IL OVERNIGHT AND INTO CENTRAL IL ON
SUNDAY (FATHERS DAY). BEST CHANCES OF SHOWERS AND THUNDERSTORMS
TONIGHT WILL BE OVER THE IL RIVER VALLEY AGAIN CLOSER TO FRONT
WITH JUST SLIGHT CHANCES SE IL. BEST CHANCES OF CONVECTION SHIFT
INTO CENTRAL AND SE IL SUNDAY WHILE LOWER CHANCES NW OF THE IL
RIVER. A BIT COOLER HIGHS IN THE UPPER 80S SUNDAY WITH MORE CLOUD
COVER BUT HUMID AGAIN.
CONTINUE ISOLATED CONVECTION CHANCES SUNDAY NIGHT WITH FRONT
LIFTING BACK NORTHWARD ACROSS IL. INCREASED SSW WINDS MONDAY AND
BRINGS BACK HOTTER AIR MASS WITH HIGHS BACK IN THE LOWER 90S WITH
MORE SUNSHINE AND DRY WEATHER.
LONG TERM...TUESDAY THROUGH SATURDAY
HOT CONDITIONS CONTINUE TUE THROUGH THU WITH HIGHS 90 TO 95F WITH
UPPER LEVEL RIDGE OVER THE OHIO RIVER VALLEY AND SE STATES.
FRONTAL BOUNDARY NORTH OF IL DURING THIS TIME TO SAG BACK SOUTH
INTO IL LATER NEXT WEEK RETURNING CHANCES OF SHOWERS AND
THUNDERSTORMS NORTH OF I-72 THU AND ACROSS AREA THU NIGHT AND FRI.
TEMPERATURES TO COOL OFF BY NEXT WEEKEND AS UPPER LEVEL TROF DIGS
OVER THE GREAT LAKES REGION.
KH
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 16, 10:42 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1142 AM CDT SAT JUN 16 2012
ILZ027>031-036>038-040>044-047>053-171100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
1142 AM CDT SAT JUN 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND INTO THE EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE
FROM DAMAGING WIND GUSTS...ALTHOUGH ISOLATED LARGE HAIL IS ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS WILL CONTINUE ON SUNDAY. WHILE SOME OF THE
STORMS MAY PRODUCE GUSTY WINDS...WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY...PARTICULARLY AFTER
4 PM.
ILZ045-046-054>057-061-171100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-SHELBY-VERMILION-
1142 AM CDT SAT JUN 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. THUNDERSTORM
CHANCES WILL INCREASE THIS EVENING...AS A COLD FRONT APPROACHES
FROM THE WEST. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS...BUT
THE GREATEST THREAT FOR SEVERE WEATHER WILL BE FURTHER WEST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS WILL CONTINUE ON SUNDAY. A FEW OF THESE
STORMS MAY ALSO PRODUCE GUSTY WINDS...BUT WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ062-063-066>068-071>073-171100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1142 AM CDT SAT JUN 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON.
THUNDERSTORM CHANCES WILL INCREASE ACROSS THE AREA TONIGHT AS A
COLD FRONT APPROACHES FROM THE WEST. WHILE SOME OF THE STORMS MAY
PRODUCE GUSTY WINDS...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS WILL CONTINUE ON SUNDAY. WHILE WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THE STORMS COULD
PRODUCE GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
GEELHART
Event by event
8 thunderstorm wind, 5 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Champaign
- When
- June 16, 11:15 AM CST to 11:20 AM CST
- Where
- Champaign County, 1.08 mi WNW of Chanute Afb
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 40.306, -88.169
A downburst from an isolated thunderstorm did considerable damage to a school on the south side of Rantoul. Part of the roof was torn off the Broadmeadow Intermediate Grade Level Center. Several trees in the immediate area were also blown over.
Thunderstorm Wind, Knox
- When
- June 16, 5:40 PM CST to 5:45 PM CST
- Where
- Knox County, Abingdon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.800, -90.400
Numerous trees and power lines were blown down.
Thunderstorm Wind, Knox
- When
- June 16, 5:40 PM CST to 5:45 PM CST
- Where
- Knox County, Galesburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.950, -90.370
Numerous trees and power lines were blown down.
Hail, Knox
- When
- June 16, 5:43 PM CST to 5:44 PM CST
- Where
- Knox County, 2 mi S of Galesburg
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.921, -90.370
Hail, Knox
- When
- June 16, 6:08 PM CST to 6:09 PM CST
- Where
- Knox County, Altona
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.120, -90.170
Thunderstorm Wind, Stark
- When
- June 16, 6:30 PM CST to 6:35 PM CST
- Where
- Stark County, 1 mi SW of Toulon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.090, -89.884
A three-foot diameter tree was blown down just southwest of Toulon.
Hail, Knox
- When
- June 16, 6:33 PM CST to 6:34 PM CST
- Where
- Knox County, 5 mi E of Knoxville
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.920, -90.184
Thunderstorm Wind, Tazewell
- When
- June 16, 6:50 PM CST to 6:55 PM CST
- Where
- Tazewell County, Tremont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 40.520, -89.480
A tree was blown onto a house in Tremont. Several power lines were knocked down around town as well.
Hail, Peoria
- When
- June 16, 6:52 PM CST to 6:53 PM CST
- Where
- Peoria County, (Pia)gtr Peoria Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.670, -89.680
Thunderstorm Wind, Fulton
- When
- June 16, 6:55 PM CST to 7:00 PM CST
- Where
- Fulton County, Canton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.570, -90.030
A large tree limb was blown down onto power lines, causing a power outage.
Thunderstorm Wind, Peoria
- When
- June 16, 7:00 PM CST to 7:05 PM CST
- Where
- Peoria County, 1.34 mi ENE of Peoria
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 40.704, -89.575
Several power lines were blown down.
Hail, Peoria
- When
- June 16, 7:02 PM CST to 7:03 PM CST
- Where
- Peoria County, 4 mi NW of Peoria
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.741, -89.654
Thunderstorm Wind, Tazewell
- When
- June 16, 7:15 PM CST to 7:20 PM CST
- Where
- Tazewell County, Washington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.700, -89.400
A tree and several tree limbs were blown down in Washington.
Lightning, Peoria
- When
- June 16, 7:20 PM CST to 7:21 PM CST
- Where
- Peoria County, Dunlap
- Property damage
- $200,000
- Reported by
- Newspaper
- Coordinates
- 40.870, -89.670
A lightning strike set a house on fire on Pauli Road in Dunlap. The house burned to the ground and was a total loss.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, June 16 to 20, 20123 deaths · 2 events
- Rip Current in Virginia, June 16, 20121 death · 1 event
- Hail and Damaging Winds in New Mexico, June 16, 2012$5.0 million · 1 in hail · 6 events
- Flood in Texas, June 16, 2012$200,000 · 1 event
- Flash Flood and Hail in Illinois, June 16 to 17, 2012$101,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Iowa, June 16, 2012$70,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Iowa, June 16, 20121 injured · $55,000 · 1 in hail · 9 events
- Damaging Winds in Illinois, June 16, 2012$85,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Texas, June 16, 2012$20,000 · 61 kt wind · 10 events
- Rip Current in Georgia, June 16, 20122 injured · 1 event
- Rip Currents in Georgia, June 16, 20121 injured · 2 events
- Hail and Damaging Winds in Missouri, June 16, 20121.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392748, 392749, 392750, 392732, 392733, 392745, 392734, 392758, 392735, 392755, 392759, 392752, 392754, 392744.